[Skip to Content]
[Skip to Content Landing]
Article
January 3, 1972

Talc and Cornstarch Emboli in Eyes of Drug Abusers

Author Affiliations

From the John E. Weeks Institute of Ophthalmology, University of Oregon Medical School, Portland.

JAMA. 1972;219(1):49-51. doi:10.1001/jama.1972.03190270027007
Abstract

A characteristic type of retinopathy due to talc and cornstarch emboli was observed in 17 drug addicts following repeated intravenous injections of crushed methylphenidate hydrochloride tablets taken for their stimulatory effects. Ophthalmoscopic examinations revealed tiny glistening crystals largely concentrated in the small vessels about the macula. Two patients with pulmonary hypertension had reduced vision, presumably from retinal edema. Histologic examination confirmed the presence of talc and cornstarch particles in the retina and choroid as well as in the lung and brain. The presence of these particles in the eye is an indication that considerable foreign-body damage has occurred in the lung.

×